Reactions 1680, p86 - 2 Dec 2017 X S Ciprofloxacin/mercaptopurine/ methotrexate Sinusoidal obstruction syndrome and portal hypertension: case report A 7-year-old boy developed portal hypertension secondary to sinusoidal obstruction syndrome (SOS) during the concomitant administration of ciprofloxacin and methotrexate. Additionally, he was receiving treatment with mercaptopurine [6-mercaptopurine], which also contributed in the development of SOS [not all routes, dosages and outcomes stated; durations of treatments to reactions onset not stated]. The boy, who was diagnosed with pre-B cell acute lymphoblastic leukaemia, was receiving maintenance chemotherapy as per children’s oncology group protocol AALL0932. He received mercaptopurine 75 mg/m /dose daily and oral methotrexate 20 mg/m /dose weekly along with vincristine and dexamethasone. Thereafter, he developed BK virus infection, which required treatment with ciprofloxacin for 10 days. However, he experienced weight gain, progressive abdominal distension, tender hepatomegaly and jaundice for two weeks. These symptoms led to differential diagnosis of Budd Chiari Syndrome or viral hepatitis or SOS. His laboratory investigations yielded negative results for serum BK virus PCR and negative serology for cytomegalovirus, hepatitis A, B, C and E virus, Ebstein Barr virus. Additionally, methotrexate was detected in examinations seven days even after its last dose. Ultrasound of the right upper quadrant showed moderate ascites with gall bladder wall thickening. MRI of abdomen revealed hypo-enhancement of quadrate lobe, which was consistent with SOS and re-canalised umbilical vein suggested portal hypertension. All these symptoms satisfied Modified Seattle and Baltimore criteria for SOS. Further, hepatic biopsy also revealed extensive sinusoidal fibrosis, which confirmed the diagnosis of SOS. It was considered that the concomitant administration of ciprofloxacin and methotrexate, resulted in delayed clearance of methotrexate, which resulted in the development of SOS. The boy’s chemotherapy with mercaptopurine and methotrexate was withheld. Ascites was symptomatically managed with spironolactone. Subsequently, his weight, abdominal girth and jaundice normalised. After 21 days of discontinuation, chemotherapy was re-initiated as per the protocol, but no recurrence of SOS was noted for the following two years. Author comment: "This case represents a rare complication of maintenance therapy with [methotrexate] and [mercaptopurine], and suggests a drug interaction between ciprofloxacin and [methotrexate]." McNerney KO, et al. Sinusoidal Obstruction Syndrome During Maintenance Therapy for Acute Lymphoblastic Leukemia With 6-Mercaptopurine and Methotrexate: A Pediatric Case Report. Journal of Pediatric Hematology/Oncology 39: e454-e455, No. 8, Nov 2017. Available from: URL: http://doi.org/10.1097/ MPH.0000000000000776 - USA 803283982 0114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved Reactions 2 Dec 2017 No. 1680
Reactions Weekly – Springer Journals
Published: Dec 2, 2017
It’s your single place to instantly
discover and read the research
that matters to you.
Enjoy affordable access to
over 18 million articles from more than
15,000 peer-reviewed journals.
All for just $49/month
Query the DeepDyve database, plus search all of PubMed and Google Scholar seamlessly
Save any article or search result from DeepDyve, PubMed, and Google Scholar... all in one place.
All the latest content is available, no embargo periods.
“Whoa! It’s like Spotify but for academic articles.”@Phil_Robichaud